Massachusetts, 2008

Heavy Snow and High Wind in Massachusetts, December 20 to 22, 2008

December 20 to 22, 2008 · NWS BOX · 9 events in 9 counties and zones

A coastal storm moved southeast of Nantucket immediately following another coastal storm that affected southern New England on the 19th and 20th of December. This storm spread snow across all of southern New England then switched over to rain across northern Connecticut, Rhode Island and portions of Massachusetts south of the Massachusetts Turnpike.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A coastal storm moved southeast of Nantucket immediately following another coastal storm that affected southern New England on the 19th and 20th of December. This storm spread snow across all of southern New England then switched over to rain across northern Connecticut, Rhode Island and portions of Massachusetts south of the Massachusetts Turnpike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 20, 5:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 20, 5:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
555 PM EST SAT DEC 20 2008

.SYNOPSIS...
ANOTHER RAPIDLY INTENSIFYING COASTAL STORM WILL TRACK ACROSS EASTERN
NEW ENGLAND SUNDAY...BRINGING A PERIOD OF HEAVY SNOW INLAND AND SNOW
CHANGING TO RAIN ACROSS THE COASTAL PLAIN. STRONG AND POTENTIALLY
DAMAGING WINDS ALONG WITH BITTERLY COLD WIND CHILLS WILL FOLLOW
SUNDAY NIGHT AND MONDAY. DRY HIGH PRESSURE WILL MOVE SOUTH OF NEW
ENGLAND TUESDAY. LOW PRESSURE WILL PASS WEST OF NEW ENGLAND
WEDNESDAY...THEN A COLD FRONT WILL PUSH THROUGH CHRISTMAS DAY. HIGH
PRESSURE WILL BUILD ACROSS THE REGION FRIDAY...THEN ANOTHER LOW MAY
APPROACH FROM THE SW SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
VERY COLD SURFACE AIR REMAINS ACROSS SOUTHERN NEW ENGLAND WITH A
PERSISTENT NORTH TO NORTHEAST WIND TO MAINTAIN IT. MID LEVEL
SEEDING LEADING TO CONTINUED LIGHT SNOW SHOWERS ACROSS MOST OF
EASTERN SOUTHERN NEW ENGLAND. NOT EXPECTING MUCH OF A BREAK
BETWEEN THESE SNOW SHOWERS...AND THE ARRIVAL OF THE MORE
SIGNIFICANT SNOW LATE TONIGHT INTO SUNDAY MORNING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
A SIGNIFICANT LOW PRESSURE CENTER IS EXPECTED TO DEVELOP OFF THE
MID ATLANTIC COAST AND HUG THE COASTLINE AS IT MOVES NORTH INTO THE
GULF OF MAINE. THE EXACT TRACK OF THIS LOW PRESSURE IS NOT YET KNOWN
PRECISELY...AND WILL BE A HUGE FACTOR IN DETERMINING PRECIPITATION
TYPE.

HAVE TRENDED THE FORECAST COLDER...WITH MORE SNOWFALL ACROSS THE
COASTAL PLAIN. A STRONG NORTH AGEOSTROPHIC WIND...THE EXISTING
DEEP...FRESH SNOWPACK AND CLOUD COVER WILL ALL HELP TO MAINTAIN A
STRONGER SURFACE COLD POOL. THINKING IS THE 20/12Z MODELS ARE
BRINGING TOO MUCH WARM AIR NORTH INTO SOUTHERN NEW ENGLAND SUNDAY.
ANOTHER NOTABLE TREND IS AN EASTWARD SHIFT IN THE CONSENSUS LOW
PRESSURE TRACK SUNDAY AFTERNOON FROM THE 20/00Z MODELS TO THE 20/18Z
MODEL SUITE. THE CURRENT FORECAST TRACK TAKES THIS LOW PRESSURE JUST
SOUTHEAST OF I-95 IN MA AND RI SUNDAY AFTERNOON.

BASED ON COLLABORATION WITH SURROUNDING OFFICES...HAVE ISSUED A
WINTER STORM WARNING WHERE CONFIDENCE IS HIGHEST ACROSS INTERIOR
SOUTHERN NEW ENGLAND. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR
NORTHERN CT...NORTHWEST RI AS WELL AS THE NORTH SHORE. WE MAY NEED TO
SHIFT THIS WARNING SLIGHTLY SOUTH AND EAST DEPENDING UPON FUTURE
INDICATIONS. THE NORTHERN PORTION OF HARTFORD...TOLLAND AND WINDHAM
COUNTIES IN CT...AS WELL AS THE HILLS OF NORTHWEST RI ARE JUST ON THE
BORDER OF BEING INCLUDED IN THE WARNING. A COLDER OR WETTER SOLUTION
WOULD PUSH THEM OVER MORE SOLIDLY INTO WARNING CRITERIA SNOWFALL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT...
THE LOW IS FORECAST TO PASS NEAR OR E OF BOSTON EARLY SUNDAY
NIGHT...ALL THE WHILE EXPLOSIVELY DEEPENING AS IT PUSHES INTO THE
GULF OF MAINE. VERY STRONG WEST WINDS WHIP AROUND THE LOW ALONG WITH
DIVING TEMPS. H85 TEMPS DROP TO AS LOW AS -18C DURING SUNDAY
NIGHT...SO EXPECT ANY WET SURFACES AND SNOW LEFT ON ROADWAYS...
SIDEWALKS...ETC...WILL FREEZE SOLID. MOS GUIDANCE MAY BE PICKING UP
ON DROPPING TEMPS...THOUGH USED A BLEND OF THE GFS MOS GUIDANCE AND
NAM 2M TEMPS.

EXPECT VERY STRONG TO DAMAGING WINDS TO PICK UP EARLY SUNDAY NIGHT
AND CONTINUE THROUGH THE NIGHT. WOULD NOT BE SURPRISED TO HEAR
REPORTS OF FALLEN TREES AND POWER LINES ALONG WITH ASSOCIATED POWER
OUTAGES. RIGHT NOW...HAVE PUT UP A HIGH WIND WATCH FOR CAPE COD AND
THE ISLANDS...INCLUDING BLOCK ISLAND...WHERE THE HIGHEST WINDS ARE
FORECAST. MAY NEED TO ADD THE WORCESTER HILLS...BLUE HILLS AND EAST
SLOPES OF THE BERKS.

MONDAY...
IMPROVING CONDITIONS AS THE LOW PUSHES INTO THE MARITIMES AND HIGH
PRES FOLLOWS FROM THE OHIO VALLEY. EXPECT STRONG NW WINDS TO
CONTINUE THROUGH MOST OF THE DAY WITH STRONG PRESSURE GRADIENT IN
PLACE. WILL BE BITTERLY COLD AS TEMPS STRUGGLE TO THE 20S ALONG WITH
THE HIGH WINDS. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS OR
EVEN BELOW ZERO OVER THE HIGHER TERRAIN.

MONDAY NIGHT...
A FRIGID NIGHT WITH LOWS RANGING FROM NEAR ZERO IN SW NH AND NW MA
TO THE TEENS ELSEWHERE. AS HIGH PRESSURE BUILDS INTO THE MID
ATLANTIC STATES...THE PRESSURE GRADIENT OVER SOUTHERN NEW ENGLAND
SHOULD WEAKEN WITH GRADUALLY DIMINISHING WINDS. WIND CHILL READINGS
WILL GENERALLY RANGE FROM ZERO TO 15 BELOW ZERO.

TUESDAY...
STRONG HIGH PRESSURE WILL BUILD OFF THE MID ATLC COAST...WITH ITS
ASSOCIATED RIDGE AXIS MOVING ACROSS NEW ENGLAND DURING THE DAY.
TEMPS WILL REBOUND A BIT...BUT WILL STILL BE IN THE MID 20S TO
LOWER 30S.

TUESDAY NIGHT THROUGH CHRISTMAS DAY...MEDIUM RANGE MODELS CONTINUE
TO SIGNAL ANOTHER PRECIP EVENT MOVING IN STARTING TUESDAY NIGHT
THROUGH CHRISTMAS EVE. LOW PRES MOVES OUT OF THE CENTRAL PLAINS
STATES TUESDAY NIGHT...THEN DEVELOPS OVER THE GREAT LAKES REGION
DURING WEDNESDAY. RETURN FLOW AROUND THE HIGH WILL ALLOW SW WINDS TO
BRING MILDER AIR TO THE REGION...ALONG WITH MOISTURE WELL AHEAD OF
THE APPROACHING LOW. MAY SEE PERIOD OF MIXED PRECIP TUE NIGHT ACROSS
MOST AREAS EXCEPT ALONG THE IMMEDIATE S COAST AS TEMPS REMAIN STEADY
OR SLOWLY RISE THROUGH TUESDAY NIGHT. MAY SEE SOME SNOW/SLEET
ACCUMULATION PRIOR TO CHANGE OVER TO RAIN.

ON WEDNESDAY...SHOULD SEE A MAINLY RAIN EVENT AS THE LOW HEADS INTO
SOUTHERN QUEBEC. AN ASSOCIATED COLD FRONT WILL PUSH SLOWLY EAST...AS
THE LARGE HIGH OVER THE WESTERN ATLC BOGS THE FRONT DOWN.

FOR CHRISTMAS EVE...APPEARS THE FRONT WILL PUSH INTO NEW ENGLAND...
THEN SLOWLY PUSH E. BIG QUESTION AT THIS POINT WILL BE WHETHER COLD
AIR FILTERS IN CAUSING A CHANGE TO SNOW AS THE PRECIP ENDS. STILL A
BIT OF TIME BEFORE PINNING DOWN HOW MUCH RAIN OR MIXED PRECIP FALLS.

ON CHRISTMAS DAY...WILL SEE SOME SNOW SHOWERS AS PRECIP ENDS. MAY
SEE WINDS PICK UP AGAIN AS LOW PUSHES ACROSS NORTHERN MAINE INTO THE
MARITIMES AS IT STRENGTHENS...AS WELL AS THE COLDER AIR WORKING INTO
THE REGION BEHIND THE FRONT. AT THIS POINT...HAVE IMPROVING WEATHER
FOR CHRISTMAS DAY AFTER STARTING OFF RAINY OR SNOWY. NOT A WHOLE LOT
OF CONFIDENCE...BUT APPEARS TO HAVE SOME CONTINUITY FROM PREVIOUS
FORECASTS.

FRIDAY-SATURDAY...HIGH OVER QUEBEC AND NEW ENGLAND QUICKLY SHIFTS E
WITH ANOTHER LOW HEADING EASTWARD. AT THIS POINT...APPEARS THAT WILL
SEE MIXED PRECIP FRIDAY NIGHT CHANGING OVER TO RAIN ON SATURDAY.
MODELS MAY BE TOO COLD WITH THEIR TEMPS...DID RAISE THEM A BIT BUT
STILL SEE SOME MIXED PRECIP INTO SATURDAY NIGHT. NOT A WHOLE LOT OF
CONFIDENCE WITH THIS ASPECT OF THE FORECAST CONSIDERING WHAT APPEARS
TO BE ANOTHER DEEP SW FLOW SETTING UP.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NORTH TO NORTHEAST SURFACE FLOW CONTINUES TO BRING OCEAN GENERATED
LIGHT SNOW TO SOUTHERN NEW ENGLAND. THIS SNOW WILL CONTINUE THROUGH
THE AFTERNOON...THEN DIMINISH THIS EVENING. CIGS WILL VARY BETWEEN
VFR AND MVFR IN THE LIGHT SNOW...WITH VSBYS VARYING BETWEEN MVFR AND
IFR. VSBYS WILL IMPROVE TO VFR WITH PATCHES OF MVFR TONIGHT.

A GENERAL IFR IN SNOW DEVELOPS BETWEEN 4 AM AND 8 AM...LOWERING TO
LIFR IN HEAVIER SNOW MIDDAY AND AFTERNOON. CONDITIONS WILL BE A
LITTLE HIGHER ON THE CAPE AND ISLANDS WHERE THERE MAY BE SOME MIXING
OR CHANGE TO RAIN DURING THE AFTERNOON. STRONG LOW LEVEL SOUTHEAST
WINDS INCREASE TO 50 KNOTS OVER THE CAPE AND ISLANDS...WHICH WOULD
GENERATE LOW LEVEL WIND SHEAR FOR FMH-HYA-ACK. BOS AND PVD WILL HAVE
40-45 KNOT LOW LEVEL WINDS...SO ANY WIND SHEAR AT THOSE SPOTS WILL BE
LESS.

LOW PRESSURE PASSES EITHER OVER THE CAPE OR JUST EAST OF IT SUNDAY
EVENING 21Z-00Z. EXPECT SHIFT WINDS AT THAT TIME WITH A TREND TOWARD
WEST AND NORTHWEST SUNDAY NIGHT.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...
SUNDAY NIGHT...VERY WINDY WITH GUST POTENTIAL OF 40 TO 45 KNOTS
INLAND...AND 50 KNOTS OVER THE CAPE AND ISLANDS. MAY START OFF MVFR
CIGS/VSBYS ACROSS INLAND AREAS EARLY...THEN VFR.

MONDAY...VFR. W WINDS GUSTING TO 35-40 KTS OVER EASTERN AND SOUTHERN
AREAS...MAINLY IN THE MORNING. POSSIBLE GUSTS CLOSE TO 50 KT ON CAPE
COD AND THE ISLANDS. WINDS DIMINISHING BY MONDAY EVENING...BUT GUSTS
TO 30-35 KT ON CAPE COD AND THE ISLANDS STILL POSSIBLE.

TUESDAY...VFR.

TUESDAY NIGHT AND WEDNESDAY...MVFR CIGS/VSBYS BECOMING IFR. STARTING
OFF AS -SN...THEN MIXING/CHANGING TO FZRA/PL INLAND WITH -RA ON THE
S COAST AFTER MIDNIGHT. EXPECT PRECIP TO CHANGE OVER TO -RA AS TEMPS
RISE DURING WEDNESDAY. POSSIBLE LOW LEVEL WIND SHEAR WITH SSW WINDS
UP TO 60 KTS AT 2000 FT ON WEDNESDAY.

THURSDAY...MVFR CIGS/VSBYS IN LEFTOVER SHRA/SHSN IN THE MORNING...
THEN VFR.

&&

.MARINE...
TRIED TO SIMPLIFY MARINE HAZARDS...BTU EVEN THEN IT IS STILL A
COMPLICATED SITUATION. SMALL CRAFT ADVISORIES CONTINUE OVERNIGHT
ACROSS MOST OF THE WATERS. THERE MAY BE A BRIEF LULL IN THE WINDS
OVERNIGHT...BUT JUST CONTINUED THE ADVISORY REGARDLESS SINCE WINDS
SHOULD INCREASE RAPIDLY AS A COASTAL LOW PRESSURE APPROACHES SUNDAY
MORNING.

EASTERLY GALE FORCE GUSTS EXPECTED TO DEVELOP DURING SUNDAY MORNING.
GIVEN THE UNCERTAINTY ON THE TRACK THOUGH...DID NOT GET FANCY WITH
THE TIMING OF THE WARNING...AND THIS COULD BE REFINED LATER TONIGHT.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...
SUNDAY NIGHT...HAVE PUT UP A STORM WATCH FOR ALL WATERS EXCEPT
BOSTON HARBOR AND NARRAGANSETT BAY. APPEARS HIGHEST WINDS WILL OCCUR
ON THE OPEN WATERS E AND S OF NANTUCKET AND CAPE COD...BUT WOULD NOT
BE SURPRISED TO SEE GUSTS TO 50-55 KT CLOSER TO SHORE...MAINLY ON
THE SOUTH SOUNDS...BUZZARDS AND CAPE COD BAYS. SEAS FORECAST TO
BUILD TO 15-18 FT SE OF NANTUCKET...BUT WILL BE OFFSHORE.

MONDAY...LEFTOVER W STORM GUSTS...SLOWLY DIMINISHING BUT REMAINING
AT GALE. MAY DIMINISH TO SMALL CRAFT CRITERIA LATE MONDAY NIGHT.
SEAS SLOWLY SUBSIDING...BUT REMAINING AOA 10 FT INTO MONDAY NIGHT.

TUESDAY...SMALL CRAFT CONDITIONS CONTINUING IN THE MORNING...
DIMINISHING BRIEFLY IN THE AFTERNOON...THEN SHIFTING TO SW AND
PICKING UP TO SMALL CRAFT AGAIN AT NIGHT. SEAS BRIEFLY SUBSIDE...
THEN INCREASE AGAIN MAINLY ON THE SOUTHERN OPEN WATERS.

WEDNESDAY...INCREASING SW GRADIENT MAY APPROACH GALE FORCE IN THE
AFTERNOON. SEAS MAY REACH 10 FT ON THE SOUTHERN OUTER WATERS.

THURSDAY...SMALL CRAFT CRITERIA WINDS AND SEAS AS WIND SHIFTS TO NW
BEHIND THE COLD FRONT. HIGH PRESSURE FOLLOWS QUICKLY...SO WINDS
SHOULD DIMINISH. SEAS MAY REMAIN NEAR 5 FT ON THE EASTERN OUTER
WATERS AS WIND SHIFTS TO N-NE CHRISTMAS NIGHT.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL TIDES ARE NOT ALL THAT HIGH OVER THE NEXT SEVERAL DAYS.
HOWEVER...DO EXPECT ENOUGH SURGE AND WAVE ACTION FOR A RISK OF MINOR
COASTAL FLOODING AT SOME OF THE MOST VULNERABLE SPOTS ALONG THE ESSEX
AND PLYMOUTH COUNTY COASTS. SOME BEACH EROSION IS ALSO POSSIBLE. DO
NOT HAVE ANY COASTAL FLOOD ADVISORIES AS OF YET...BUT WILL CONTINUE
TO MONITOR THE SITUATION.

THE STRONGEST ONSHORE WINDS...LARGEST SEAS AND GREATEST SURGE SUNDAY
WILL LIKELY OCCUR BETWEEN THE EARLY SUNDAY MORNING HIGH TIDE AND
TOWARDS THE AFTERNOON LOW TIDE. WINDS WILL BE STRONG OFFSHORE BY
THE MONDAY EARLY MORNING HIGH TIDE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM 6 AM TO 10 PM EST SUNDAY FOR
     CTZ002>004.
MA...WINTER STORM WARNING FROM 6 AM TO 10 PM EST SUNDAY FOR
     MAZ002>006-008>012-026.
     HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR
     MAZ022>024.
     WINTER WEATHER ADVISORY FROM 6 AM TO 10 PM EST SUNDAY FOR
     MAZ007-013>015.
NH...WINTER STORM WARNING FROM 6 AM TO 10 PM EST SUNDAY FOR NHZ011-
     012-015.
RI...HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR
     RIZ008.
     WINTER WEATHER ADVISORY FROM 6 AM TO 10 PM EST SUNDAY FOR
     RIZ001.
MARINE...STORM WATCH FROM SUNDAY EVENING THROUGH LATE SUNDAY NIGHT
     FOR ANZ231>235-237-250-254-255.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ231>235-237-
     250-254-255.
     GALE WARNING FROM 6 AM TO 6 PM EST SUNDAY FOR ANZ231>235-237-
     250-254-255.
     SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST SUNDAY FOR ANZ230.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST SUNDAY FOR ANZ236.

&&

SYNOPSIS...BELK/EVT
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...EVT
AVIATION...WTB/EVT
MARINE...BELK/EVT
TIDES/COASTAL FLOODING...BELK
Hazardous weather outlook, Dec 20, 5:45 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
545 AM EST SAT DEC 20 2008

CTZ002>004-MAZ002>006-008>012-026-NHZ011-012-015-211045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
545 AM EST SAT DEC 20 2008

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

IN ADDITION TO THE RISK OF HEAVY SNOW INLAND SUNDAY...STRONG WEST
WINDS WILL LIKELY GUST TO 45 TO 55 MPH SUNDAY NIGHT. HIGH WIND
WATCHES MAY EVENTUALLY BE NEEDED FOR A PORTION OF SOUTHERN NEW
ENGLAND.

HEAVY AMOUNTS OF WET SNOW ON THE EDGE OF THE WATCH AREA...PARTICULARLY
IN ESSEX AND MIDDLES COUNTIES AS WELL AS EASTERN WORCESTER COUNTY MAY
CAUSE SCATTERED POWER OUTAGES SUNDAY AFTERNOON OR NIGHT.

SHARPLY COLDER TEMPERATURES SUNDAY NIGHT WILL CAUSE A HARD FREEZE OF
ANY SLUSH AND KEEP UNTREATED PAVEMENTS RATHER SLIPPERY INTO MONDAY
MORNING.

CONSIDERABLE DRIFTING SNOW WILL BE POSSIBLE IN THE DISTANT INTERIOR
SUNDAY NIGHT AND MONDAY WHERE MOSTLY SNOW IS FORECAST FOR SUNDAY. THIS
DRIFTING SNOW IS EXPECTED TO REQUIRE FURTHER PLOWING.

WIND CHILL OF ZERO TO 10 BELOW IS FORECAST BOTH MONDAY AND TUESDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ013>018-020>024-RIZ001>008-211045-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
545 AM EST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

OCEAN EXPOSED COASTAL MASSACHUSETTS MAY SEE MINOR FLOODING AT THE
TIME OF HIGH TIDE NEAR DAYBREAK SATURDAY...THIS INCLUDES ESSEX
COUNTY MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...ANOTHER RAPIDLY INTENSIFYING STORM HUGGING THE SOUTHERN NEW
ENGLAND COAST WILL BRING RAPID CHANGES IN WEATHER ACROSS THE REGION.
SNOW...SOME OF IT BRIEFLY HEAVY IN THE MORNING AND EARLY AFTERNOON WILL
PROBABLY CHANGE TO RAIN NEAR THE COAST AND MIXED PRECIPITATION
JUST INLAND OF INTERSTATE 95 IN RHODE ISLAND AND MASSACHUSETTS.
A WET SLUSHY ACCUMULATING SNOW IS LIKELY BEFORE THE CHANGEOVER.

STRONG WEST WINDS WILL LIKELY GUST TO 45 TO 55 MPH SUNDAY NIGHT.
HIGH WIND WATCHES MAY EVENTUALLY BE NEEDED FOR A PORTION OF SOUTHERN
NEW ENGLAND. A MODERATE TO HIGH PROBABILITY OF AT LEAST WIND ADVISORY
CRITERIA WINDS.

SHARPLY COLDER TEMPERATURES SUNDAY NIGHT WILL PROMPT HARD FREEZING
OF ANY SLUSH.

CONSIDERABLE DRIFTING SNOW WILL BE POSSIBLE IN THE DISTANT INTERIOR
SUNDAY NIGHT WHERE MOSTLY SNOW IS FORECAST FOR SUNDAY.

WIND CHILL OF ZERO TO 10 BELOW IS FORECAST FOR THE INTERIOR BOTH
MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ007-019-211045-
EASTERN ESSEX MA-EASTERN PLYMOUTH MA-
545 AM EST SAT DEC 20 2008

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MASSACHUSETTS
AND SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...ANOTHER RAPIDLY INTENSIFYING STORM HUGGING THE SOUTHERN NEW
ENGLAND COAST WILL BRING RAPID CHANGES IN WEATHER ACROSS THE REGION.
SNOW...SNOW WILL BE HEAVY AT TIMES IN THE MORNING INTO EARLY AFTERNOON
BUT PROBABLY CHANGE TO RAIN DURING THE AFTERNOON. ACCUMULATING SNOW
IS LIKELY BEFORE THE CHANGEOVER. GUSTY EAST WINDS MAY REQUIRE A WIND
ADVISORY FOR THE AFTERNOON.

STRONG WEST WINDS WILL LIKELY GUST TO 45 TO 55 MPH SUNDAY NIGHT.
HIGH WIND WATCHES MAY EVENTUALLY BE NEEDED. THERE IS A MODERATE TO
HIGH PROBABILITY OF AT LEAST WIND ADVISORY CRITERIA WINDS.

SHARPLY COLDER TEMPERATURES SUNDAY NIGHT WILL PROMPT HARD FREEZING
OF ANY SLUSH.

WIND CHILL OF ZERO TO 10 BELOW IS FORECAST BOTH MONDAY AND TUESDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ231-232-250-254-255-211045-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
545 AM EST SAT DEC 20 2008

...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING...
...STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE SUNDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.
   STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ233>235-237-211045-
VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
545 AM EST SAT DEC 20 2008

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230-236-211045-
BOSTON HARBOR-NARRAGANSETT BAY-
545 AM EST SAT DEC 20 2008

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE SUNDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

THERE IS A LOW  PROBABILITY OF STORM FORCE WESTERLY WIND GUSTS TO 50
KNOTS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Western Franklin

When
December 20, 7:00 PM EST to December 21, 9:05 PM EST
Where
Western Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Five to seven inches of snow fell across western Franklin County.

Heavy Snow, Northwest Middlesex County

When
December 20, 7:00 PM EST to December 21, 9:00 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Nine to eleven inches of snow fell across northwestern Middlesex County.

Heavy Snow, Southeast Middlesex

When
December 20, 7:00 PM EST to December 21, 11:00 PM EST
Where
Southeast Middlesex forecast zone
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Five to twelve inches of snow fell across southeast Middlesex County. Trees, large limbs, and wires in Belmont and Winchester were downed due to a combination of heavy snow and 30 to 40 mph winds.

Heavy Snow, Southern Worcester

When
December 21, 4:54 AM EST to 11:33 PM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to nine inches of snow fell across southern Worcester County.

Heavy Snow, Eastern Franklin

When
December 21, 6:45 AM EST to 7:11 PM EST
Where
Eastern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Five to seven inches of snow fell across eastern Franklin County.

Heavy Snow, Northern Worcester

When
December 21, 6:52 AM EST to 7:52 PM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to nine inches of snow fell across northern Worcester County.

Heavy Snow, Western Middlesex

When
December 21, 7:16 AM EST to 7:56 PM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Four to thirteen inches of snow fell across western Middlesex County. The higher amounts mainly occurred in the northern portions of western Middlesex County.

Heavy Snow, Western Essex

When
December 21, 7:48 AM EST to 7:54 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across interior Essex County.

High Wind, Nantucket

When
December 22, 12:51 AM EST to 1:51 AM EST
Where
Nantucket forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded a sustained wind speed of 41 mph. No damage was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146657, 146666, 146668, 146665, 146659, 146660, 146662, 146663, 146678.